Funnel Cloud, Deuel
- When
- June 26, 2:00 PM MST
- Where
- Deuel County, 4.5 mi SE of Chappell
- Reported by
- Public
- Coordinates
- 41.054, -102.409
Numerous thunderstorms moved northeast out of Colorado and into southwest Nebraska during the afternoon hours. The storms initially produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Numerous thunderstorms moved northeast out of Colorado and into southwest Nebraska during the afternoon hours. The storms initially produced large hail. However, then the storms started to develop into a bow echo as they moved northeast and produced very strong winds and a couple of brief tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 26, 1:40 PM MST, 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM CDT FRI JUN 26 2009 .UPDATE... UPDATED TO ADD SEVERE THUNDERSTORM WATCH && .PREV DISCUSSION... /ISSUED 303 PM CDT FRI JUN 26 2009/ SYNOPSIS... H5 RIDGE INTO THE NORTHERN PLAINS WITH TROUGH TO THE WEST. POTENT WAVE MOVING TO THE NORTHEAST OUT OF THE TROUGH SEEN IN VISIBLE. DISCUSSION... MODELS IN GOOD AGREEMENT WITH THE PROGRESSION OF THE FRONT THIS EVENING.40+ KT LLJ DEVELOPS AND FEEDS MOISTURE NORTH INTO THE ADVANCING FRONT. TDS IN THE MID TO UPPER 60S WITH A 72 NOTED AT LEXINGTON. ATMOSPHERE IS WELL MIXED THIS AFTERNOON. CONVECTION FIRING ALONG THE FRONT OVER SOUTHEAST MONTANA AND ALONG THE TROUGH AXIS OVER EASTERN WYOMING. MUCAPES QUITE STRONG FROM SOUTHWEST INTO NORTH CENTRAO NEBRASKA THIS AFTERNOON BUT FAIRLY STRONG CAP OVER SOUTWEST. LOOK FOR CONVECTION TO FIRE OVER NORTH CENTRAL ALONG REMAINS OF STATIONARY BOUNDARY AND THEN TO HIFT TO THE WEST ALONG PREFRONTAL TROUGH AND THEN FRONTAL BOUNDARY AFTER MIDNIGHT. SATURDAY WILL CLEAR OUT AND COOLER WITH SURFACE HIGH PRESSURE BUILDING INTO WESTERN NEBRASKA. LOW TEMPERATURES ON SATURDAY MORNING INTO THE 50S. GRADUAL WARMING INTO THE MID UPPER 80S ON SUNDAY AS H5 RIDGE TRIES TO BUILD BACK INTO THE NORTHERN PLAINS. THE EXTENDED MODELS ARE NOT IN GOOD AGREEMENT THIS AFTERNOON. HAVE USED A BLEND FOR THE FORECAST. NEXT SYSTEM TO AFFECT THE AREA TUESDAY NIGHT INTO WEDNESDAY AND HAVE RETAINED SCHC POPS. HAVE INCLUDED SCHC POPS FOR THURSDAY FRIDAY AS A STRONG SYSTEM DROPS OUT OF NORTHWEST FLOW ACROSS THE FORECAST AREA. HIGHS COOLING INTO THE MID 80S TOWARD THE END OF THE PERIOD. AVIATION... THUNDERSTORM ACTIVITY WILL BE THE MAJOR AVIATION IMPACT AND FORECAST FOCUS THE NEXT 24 HOURS. THUNDERSTORMS WILL DEVELOP ACROSS THE PANHANDLE AND INTO SOUTH DAKOTA BETWEEN 20Z AND 23Z AND THEN MOVE EAST INTO WESTERN NEBRASKA. A SECOND ROUND OF STORMS IS THEN EXPECTED AFTER 0Z IN THE EVENING. A COLD FRONTAL PASSAGE WILL TURN SOUTHERLY WINDS TO NORTHWEST OVERNIGHT. GENERALLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORMS AND AREAWIDE AFTER 8Z. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR NEZ004-005-022>024-035-036-056>058-069-094. && SHORT TERM/EXTENDED...POWER AVIATION...HIRSCH
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER ACTIVATION STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 349 PM CDT FRI JUN 26 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-272045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 339 PM CDT FRI JUN 26 2009 /239 PM MDT FRI JUN 26 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A BROAD SURFACE TROUGH ACROSS THE PANHANDLE OF NEBRASKA WILL PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. AN AXIS OF HIGHER SURFACE DEW POINTS EXTENDS ALONG AN OLD SURFACE BOUNDARY... NEAR AND SOUTH OF HIGHWAY 2. THUNDERSTORMS WILL INITIALLY BE CAPABLE OF HAIL AND DAMAGING THUNDERSTORM WINDS...AND PERHAPS TORNADIC ACTIVITY...ESPECIALLY WEST OF HIGHWAY 83 AND NEAR THE PREVIOUSLY MENTIONED SURFACE BOUNDARY. BY LATE EVENING...THE GREATEST THREAT WILL BE FROM LIGHTNING...HEAVY RAINS AND POSSIBLE FLOODING. THIS THREAT AREA COVERS THE ENTIRE AREA AS ABUNDANT MOISTURE IS AVAILABLE. HEAVY RAINS MAY NOT LEAD TO WIDESPREAD FLOODING HOWEVER GIVEN THE FORECAST STORM MOTION OF EAST AT 25 KNOTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO THUNDERSTORMS ARE EXPECTED THIS WEEKEND. THE NEXT CHANCE OF THUNDERSTORMS COMES MONDAY NIGHT THROUGH WEDNESDAY NIGHT. AT THIS TIME...NO SEVERE THUNDERSTORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE HIRSCH
The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
19 thunderstorm wind, 8 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
The hail was accompanied by very heavy rain.
The winds broke off numerous large tree limbs in Big Springs. Small hail combined with the strong winds to destroy corn crops north of Big Springs.
Trained storm spotters reported 5 minutes of mostly half dollar size hail with some of the hail as large as softballs.
Strong winds uprooted two pine trees, damaged garage doors and a carport, blew over a camper, and broke off large tree limbs.
The winds broke large tree limbs.
The winds broke off large tree limbs.
The intense winds broke off large tree limbs, overturned a center pivot irrigation system, and snapped off a large power pole.
The public reported 60 mph wind gusts along with large hail.
The public reported large hail and very strong wind gusts.
Large tree limbs were broken, a center pivot irrigation system was overturned, and a house roof was damaged from the intense winds.
The very strong winds snapped off large trees, some of which fell on roofs of homes and on cars, and caused roof damage at the lumber yard.
Large tree limbs were broken, a fertilizer tank was overturned, and outbuildings were damaged.
The outflow winds broke off large tree limbs, destroyed 2 grain bins, and severely damaged a grain storage facility.
The intense winds broke off many large tree limbs.
A tornado developed on the northwest corner of a bow echo and touched down very briefly. It ripped a 70 pound cover off a hot tub and tossed it 150 feet into a field. It also tore off shingles from roofs. The storm that produced the tornado continued northeast and produced another brief tornado.
A tornado developed on the northwest corner of a bow echo and touched down very briefly over Union Pacific Railroad Bailey Yard and was witnessed by numerous railroad workers. The tornado derailed 14 empty coal cars and overturned a semi in Bailey Yard. It also snapped off large trees on the north edge of Bailey Yard before lifting. The storm had produced another brief tornado previous to this one.
Very intense winds hit the southwest edge of North Platte and moved northeast. In the path of the storm, the winds broke off numerous large tree limbs, uprooted or snapped off several trees, broke out a large window in the emergency room of Great Plains Regional Medical Center, and damaged garage doors. Some of the trees fell on homes and caused damage.
The winds broke off large tree limbs.
Strong winds knocked down or uprooted several trees.
A cooperative observer reported wind gusts in excess of 60 mph along with brief heavy rain.
Strong winds snapped off large tree limbs and a power pole.
Large tree branches were broken by the winds of 50 to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169340, 169347, 169341, 169350, 169342, 169343, 169344, 169345, 169349, 169346, 169348, 169373, 169374, 169355, 169356, 169352, 169357, 169371, 169372, 169353, 169375, 169382, 169383, 169386, 169376, 169378, 169377, 169380, 169381, 169379.